Alert archive / North Dakota / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 328, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Aug 31, 2011, 11:25 PM CDT for 4 counties in North Dakota. It was in force for 65 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 31, 2011, 11:25 PM CDT (04:25 UTC)
- Expired
- Sep 1, 2011, 12:30 AM CDT
- In force
- 65 min
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 70.0 mph
Counties McLean County, ND, Mercer County, ND, Morton County, ND, Oliver County, ND
The radar
The Bismarck radar (KBIS), 46 km from the middle of the area, began a volume at 04:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 31, 11:50 PM CDT | TSTM WND GST 64 | 1 E Coleharbor, ND | 64 MPH GUST FROM A WEATHER STATION. |
| Aug 31, 11:51 PM CDT | TSTM WND GST 60 | Crown Butte Lake, ND |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 25 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 31, 8:53 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 4.4 hours before the alert went out and 50 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1855 J/kg
- Mixed-layer CIN
- -213 J/kg
- Mixed-layer LCL
- 1413 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 306 m²/s²
- 0-3 km storm-relative helicity
- 486 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 7.4
The text
As transmitted, in the capitals the NWS used until 2016.
985
WUUS53 KBIS 010425
SVRBIS
NDC055-057-059-065-010530-
/O.NEW.KBIS.SV.W.0328.110901T0425Z-110901T0530Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
1125 PM CDT WED AUG 31 2011
THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
MCLEAN COUNTY IN SOUTH CENTRAL NORTH DAKOTA...
MERCER COUNTY IN SOUTH CENTRAL NORTH DAKOTA...
NORTHERN MORTON COUNTY IN SOUTH CENTRAL NORTH DAKOTA...
OLIVER COUNTY IN SOUTH CENTRAL NORTH DAKOTA...
* UNTIL 1230 AM CDT
* AT 1122 PM CDT/1022 PM MDT/...NATIONAL WEATHER SERVICE DOPPLER
RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING
QUARTER SIZE HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.
THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 5 MILES
NORTHWEST OF GARRISON TO HANNOVER TO HEART BUTTE DAM...AND MOVING
EAST AT 40 MPH.
* LOCATIONS IMPACTED INCLUDE...
FORT STEVENSON STATE PARK...HANNOVER...GARRISON...STANTON...
RIVERDALE...CENTER...MAX...FORT CLARK...COLEHARBOR...ALMONT...NEW
SALEM...UNDERWOOD...FALKIRK...HENSLER...SWEET BRIAR LAKE...
JUDSON...BENEDICT...WASHBURN...CROSS RANCH STATE PARK AND MANDAN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF YOU ARE IN THE PATH OF THESE STORMS...TAKE SHELTER IN A STURDY
BUILDING...AND STAY AWAY FROM WINDOWS.
THESE STORMS HAVE A HISTORY OF PRODUCING DESTRUCTIVE WINDS AND LARGE
HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM
WINDOWS.
&&
LAT...LON 4664 10172 4672 10173 4672 10207 4784 10198
4785 10068 4716 10083 4715 10096 4704 10088
4701 10088 4698 10094 4688 10089 4664 10095
TIME...MOT...LOC 0424Z 271DEG 35KT 4771 10146 4717 10142
4664 10178
WIND...HAIL 70MPH 1.00IN
$$
JP MARTIN2 follow-up statements
154
WWUS53 KBIS 010442
SVSBIS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
1142 PM CDT WED AUG 31 2011
NDC055-057-059-065-010530-
/O.CON.KBIS.SV.W.0328.000000T0000Z-110901T0530Z/
MCLEAN ND-MERCER ND-OLIVER ND-MORTON ND-
1142 PM CDT WED AUG 31 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR CENTRAL
MORTON...OLIVER...NORTHEASTERN MERCER AND EASTERN MCLEAN COUNTIES
UNTIL 1230 AM CDT...
AT 1136 PM CDT/1036 PM MDT/...NATIONAL WEATHER SERVICE DOPPLER RADAR
INDICATED A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER
SIZE HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THESE STORMS
WERE LOCATED ALONG A LINE EXTENDING FROM 5 MILES NORTHEAST OF
COLEHARBOR TO 9 MILES WEST OF PRICE TO 8 MILES NORTHWEST OF LARK...
MOVING EAST AT 50 MPH.
LOCATIONS IMPACTED INCLUDE...
PRICE...CROWN BUTTE LAKE...RUSO...TURTLE LAKE AND STRAWBERRY LAKE.
LAT...LON 4664 10172 4675 10174 4784 10165 4785 10068
4717 10083 4715 10096 4704 10088 4701 10088
4698 10094 4688 10089 4664 10095
TIME...MOT...LOC 0442Z 261DEG 43KT 4762 10104 4707 10102
4655 10139
WIND...HAIL 70MPH 1.00IN
$$
MERRIMAN717
WWUS53 KBIS 010525
SVSBIS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
1225 AM CDT THU SEP 1 2011
NDC055-057-059-065-010535-
/O.EXP.KBIS.SV.W.0328.000000T0000Z-110901T0530Z/
MCLEAN ND-MERCER ND-OLIVER ND-MORTON ND-
1225 AM CDT THU SEP 1 2011
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL MORTON...OLIVER...
NORTHEASTERN MERCER AND EASTERN MCLEAN COUNTIES WILL EXPIRE AT 1230
AM CDT/1130 PM MDT/...
THE LINE OF STORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE
WARNED AREA.
LAT...LON 4664 10172 4675 10174 4784 10165 4785 10068
4717 10083 4715 10096 4704 10088 4701 10088
4698 10094 4688 10089 4664 10095
TIME...MOT...LOC 0525Z 261DEG 43KT 4769 10028 4714 10027
4663 10065
$$
MERRIMANWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 31, 10:39 PM CDT, 46 minutes earlier.
Area forecast discussion, Aug 31, 10:39 PM CDT, 46 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 1039 PM CDT WED AUG 31 2011 .UPDATE...THUNDERSTORMS...TEMPERATURES. && .DISCUSSION...SIGNIFICANT LINE OF THUNDERSTORMS MOVING THROUGH WEST CENTRAL NORTH DAKOTA AT 1030 PM CDT. RAISED THE CHANCE FOR THUNDERSTORMS AND SEVERE POTENTIAL ALONG THIS LINE...FROM WILLDON TO DICKINSON EAST TO BISMARCK AND MINOT. LINE OF STORMS WILL BE EXITING THE REGION AFTER 3 AM CDT. && .AVIATION...AT 1030 PM CDT...LINE OF THUNDERSTORMS FORMING ALONG A COLD FRONT MOVING INTO WESTERN NORTH DAKOTA. SIGNIFICANT WIND GUSTS ASSOCIATED WITH THIS LINE EXPECTED AT KMOT/KBIS BETWEEN 11 PM AND 1 AM. CURRENT TRENDS SUGGEST THIS LINE WILL REACH JMS AFTER 2 AM CDT BUT MAY NOT BE AS STRONG. AFTER 3 AM...EXPECT NORTHWEST WINDS AND MVFR CIGS TO MOVE INTO THE REGION BOUNDED BY KISN/KDIK/KBIS/KMOT. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...WAA AVIATION...WAA
Hazardous weather outlook, Aug 31, 3:19 PM CDT, 8 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 319 PM CDT WED AUG 31 2011 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-012030- DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD- MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS- FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER- STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN- LA MOURE-MCINTOSH-DICKEY- 319 PM CDT WED AUG 31 2011 /219 PM MDT WED AUG 31 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS EVENING...AND CONTINUE OVERNIGHT INTO SATURDAY MORNING. SOME STORMS COULD BE SEVERE. HEAVY RAIN IS FORECAST FOR NORTHWESTERN AND NORTH CENTRAL NORTH DAKOTA. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY LINGERING CHANCES OF THUNDERSTORMS THURSDAY MORNING. THE NEXT CHANCE OF THUNDERSTORMS IS FRIDAY NIGHT AND SATURDAY ASSOCIATED WITH AN ALBERTA CLIPPER. STORMS ARE NOT EXPECTED TO REACH SEVERE LIMITS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. JV
In the hours before
Local storm report, Aug 31, 10:28 PM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1028 PM CDT WED AUG 31 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1026 PM TSTM WND GST TAYLOR 46.90N 102.43W
08/31/2011 M62 MPH STARK ND CO-OP OBSERVER
&&
ABELINGLocal storm report, Aug 31, 10:42 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1042 PM CDT WED AUG 31 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1020 PM HAIL NEW ENGLAND 46.54N 102.87W
08/31/2011 E1.00 INCH HETTINGER ND TRAINED SPOTTER
HAIL LASTED UNTIL 925 PM CDT. ALSO HAD 40 MPH WINDS.
&&
NHEINERTLocal storm report, Aug 31, 11:02 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1102 PM CDT WED AUG 31 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1035 PM HAIL 13 N MOTT 46.56N 102.36W
08/31/2011 E1.50 INCH HETTINGER ND TRAINED SPOTTER
HAIL LASTED 2 MINUTES.
&&
NHEINERTLocal storm report, Aug 31, 11:16 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1116 PM CDT WED AUG 31 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1110 PM TSTM WND GST 7 NW PALERMO 48.41N 102.34W
08/31/2011 E65 MPH MOUNTRAIL ND PUBLIC
PUBLIC ESTIMATES 60 TO 65 MPH.
&&
PAYDLocal storm report, Aug 31, 11:17 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1117 PM CDT WED AUG 31 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1100 PM TSTM WND GST 5 SE RICHARDTON 46.83N 102.24W
08/31/2011 E60 MPH STARK ND MESONET
ALSO HAD PEA SIZE HAIL. EVENT LASTED A FEW MINUTES.
&&
NHEINERTLocal storm report, Aug 31, 11:22 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1122 PM CDT WED AUG 31 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0943 PM TSTM WND DMG WILLISTON 48.15N 103.63W
08/31/2011 WILLIAMS ND NWS EMPLOYEE
NEW HANGAR DOOR RIPPED AND DESTROYED AT THE WILLISTON
AIRPORT.
&&
PAYDThe office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 31, 8:54 PM CDT | Severe Thunderstorm Warning | BIS | McKenzie | 51 min |
| Aug 31, 9:07 PM CDT | Severe Thunderstorm Warning | BIS | Bowman, Slope | 53 min |
| Aug 31, 9:17 PM CDT | Severe Thunderstorm Warning | BIS | Divide, McKenzie, Williams | 58 min |
| Aug 31, 9:39 PM CDT | Severe Thunderstorm Warning | BIS | Billings, Dunn, Stark | 66 min |
| Aug 31, 9:45 PM CDT | Severe Thunderstorm Warning | BIS | Dunn, McKenzie | 45 min |
| Aug 31, 10:01 PM CDT | Severe Thunderstorm Warning | BIS | Adams, Bowman, Hettinger, Slope | 59 min |
| Aug 31, 10:12 PM CDT | Severe Thunderstorm Warning | BIS | Burke, Divide, McKenzie, Mountrail, Williams | 63 min |
| Aug 31, 10:22 PM CDT | Severe Thunderstorm Warning | BIS | McKenzie, Mountrail | 38 min |
| Aug 31, 10:36 PM CDT | Severe Thunderstorm Warning | BIS | Dunn, Grant, Hettinger, Mercer, Morton, Oliver and 1 more | 54 min |
| Aug 31, 10:56 PM CDT | Severe Thunderstorm Warning | BIS | Bottineau, Burke, Mountrail, Renville, Ward | 64 min |
| Aug 31, 10:59 PM CDT | Severe Thunderstorm Warning | BIS | Grant, Hettinger | 39 min |
| Aug 31, 11:49 PM CDT | Severe Thunderstorm Warning | BIS | Burleigh, Kidder, McLean, Morton, Oliver, Sheridan and 1 more | 56 min |
| Sep 1, 12:36 AM CDT | Severe Thunderstorm Warning | BIS | Foster, Kidder, McHenry, Pierce, Sheridan, Wells | 54 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.